The governing equations for small-on-large analysis of an incompressible hyperelastic solid are reduced to a coupled system of six first-order ordinary differential equations with respect to the radial coordinate in spherical polar coordinates. This reduction to Stroh form does not assume a particular form for the strain-energy function.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Ciarletta, P.: Buckling instability in growing tumor spheroids. Phys. Rev. Lett. 110, 158102 (2013)
deBotton, G., Bustamante, R., Dorfmann, A.: Axisymmetric bifurcations of thick spherical shells under inflation and compression. Int. J. Solids Struct. 50, 403–413 (2013)
Destrade, M., Ní Annaidh, A., Coman, C.D.: Bending instabilities of soft biological tissues. Int. J. Solids Struct. 46, 4322–4330 (2009)
Fu, Y.B.: Perturbation methods and nonlinear stability analysis. In: Fu, Y.B., Ogden, R.W. (eds.) Nonlinear Elasticity, pp. 345–391. Cambridge University Press, Cambridge (2001)
Goriely, A.: The Mathematics and Mechanics of Biological Growth. Springer, New York (2017)
Goriely, A., Destrade, M., Ben Amar, M.: Instabilities in elastomers and in soft tissues. Q. J. Mech. Appl. Math. 59, 615–630 (2006)
Green, A.E., Shield, R.T.: Finite elastic deformation of incompressible isotropic bodies. Proc. R. Soc. A 202, 407–419 (1950)
Green, A.E., Zerna, W.: Theoretical Elasticity, 2nd edn. Dover, New York (1992). Reprint of 1968 original
Gunderson, A.M., Daniel, T.D., Marston, P.L., Isakson, M.J.: Observation and modeling of acoustic scattering from a rubber spherical shell. J. Acoust. Soc. Am. 143, 3036–3046 (2018)
Haughton, D.M., Chen, Y-c.: On the eversion of incompressible elastic spherical shells. Z. Angew. Math. Phys. 50, 312–326 (1999)
Haughton, D.M., Ogden, R.W.: On the incremental equations in non-linear elasticity—II. Bifurcation of pressurized spherical shells. J. Mech. Phys. Solids 26, 111–138 (1978)
Horgan, C.O.: Equilibrium solutions for compressible nonlinearly elastic materials. In: Fu, Y.B., Ogden, R.W. (eds.) Nonlinear Elasticity, pp. 135–159. Cambridge University Press, Cambridge (2001)
Kuo, K.A., Hunt, H.E.M., Lister, J.R.: Small oscillations of a pressurized, elastic, spherical shell: model and experiments. J. Sound Vib. 359, 168–178 (2015)
Martin, P.A.: Multiple Scattering. Cambridge University Press, Cambridge (2006)
Norris, A.N., Shuvalov, A.L.: Elastodynamics of radially inhomogeneous spherically anisotropic elastic materials in the Stroh formalism. Proc. R. Soc. A 468, 467–484 (2012)
Ogden, R.W.: Non-Linear Elastic Deformations. Dover, New York (1997). Corrected reprint of 1984 original
Riccobelli, D., Ciarletta, P.: Shape transitions in a soft incompressible sphere with residual stresses. Math. Mech. Solids 23, 1507–1524 (2018)
Shearer, T.: Waves in nonlinear elastic media with inhomogeneous pre-stress. PhD thesis, University of Manchester (2013)
Shearer, T., Parnell, W.J., Abrahams, I.D.: Antiplane wave scattering from a cylindrical cavity in pre-stressed nonlinear elastic media. Proc. R. Soc. A 471, 20150450 (2015). Correction, 474, 20180268, 2018
Steigmann, D.J.: Finite Elasticity Theory. Oxford University Press, Oxford (2017)
Truesdell, C., Noll, W.: The non-linear field theories of mechanics. In: Flügge, S. (ed.) Encyclopedia of Physics, vol. III/3, pp. 1–579. Springer, Berlin (1965)
I thank Michel Destrade for advice and pointers to the literature, and an anonymous reviewer for constructive comments.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Electronic Supplementary Material
Below is the link to the electronic supplementary material.
About this article
Cite this article
Martin, P.A. A Stroh Formalism for Small-on-Large Problems in Spherical Polar Coordinates. J Elast 138, 125–144 (2020). https://doi.org/10.1007/s10659-019-09730-2
- Nonlinear elasticity
- Incremental equations
Mathematics Subject Classification (2010)